Florida, 2010Tornado in Florida, August 7, 2010
August 7, 2010 · NWS MLB · 1 event in 1 county or zone
A waterspout formed within a thunderstorm over the intracoastal river, then moved onshore the adjacent barrier island in New Smyrna Beach and produced minor damage as it crossed to the Atlantic coast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $58,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A waterspout formed within a thunderstorm over the intracoastal river, then moved onshore the adjacent barrier island in New Smyrna Beach and produced minor damage as it crossed to the Atlantic coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 7, 9:02 AM EST, 3 hours 8 minutes earlier.
Area forecast discussion, Aug 7, 9:02 AM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1002 AM EDT SAT AUG 7 2010
.DISCUSSION...
FIRST FEW VISIBLE SATELLITE IMAGES WERE SHOWING A DECREASING TREND
IN THE HIGH CLOUDS ASSOCIATED WITH THE MESOSCALE COMPLEX SYSTEM
(MCS) LOCATED OFF NORTHEAST FLORIDA. DEEP SOUTHWEST TO WEST FLOW
BEING DETECTED BY THE VERTICAL WIND PROFILERS AT THE SPACE CENTER IS
THE RESULT OF CENTRAL FLORIDA BEING SANDWICHED BETWEEN HIGH PRESSURE
OVER THE BAHAMA ISLANDS AND NORTHERN CARIB. SEA AND TROUGH OF LOW
PRESSURE OVER NORTHERN FLORIDA...SOUTHEAST STATES. MORNING UPPER AIR
SOUNDINGS CONTINUE TO INDICATE A VERY MOIST ATMOSPHERE WITH ALL
STATIONS RECORDING PRECIPITABLE WATER VALUES OF MORE THAN 2 INCHES.
MID AND UPPER FLOW SHOULD START TO VEER MORE TO THE NORTHWEST AS THE
MID/UPPER RIDGES OVER THE CENTRAL U.S. BUILDS OVER THE REGION AND
THE TROUGH AXIS ASSOCIATED WITH MCS OFF NORTHEAST FLORIDA LIFTS AWAY
FROM THE MAINLAND U.S. AND INTO THE WESTERN ATLANTIC.
LATEST MAV POP OF 60 TO 70 LOOKS GOOD AREA WIDE GIVEN MOISTURE
CONTENT AND THE PREVAILING WEST TO EAST FLOW THROUGH THE ENTIRE
ATMOSPHERIC COLUMN OVER CENTRAL FLORIDA. WEST TO EAST FLOW WILL ALSO
DELAY THE START OF THE EAST COAST SEA BREEZE UNTIL MID/LATE
AFTERNOON AND KEEP MOST OF THE AFTERNOON STORMS AND SHOWERS OVER THE
EASTERN HALF...LAKE GEORGE TO LAKE OKEECHOBEE AND EAST...OF THE
FORECAST AREA...
JUST SOME "HOUSEKEEPING" NEEDED FOR THE MORNING ZONES UPDATE.
PREVIOUS DAYS 2 THROUGH 7 DISCUSSION
SUN-MON...THE LOW-LEVEL RIDGE AXIS REMAINS SOUTH & EAST OF EAST
CENTRAL FLORIDA. THE GFS/NAM/ECMWF MODELS CONTINUE TO ADVERTISE
OUTLANDISHLY HIGH POPS FOR BOTH OF THESE DAYS. GRANTED PRECIPITABLE
WATER VALUES WILL BE WELL IN EXCESS OF 2 INCHES...MID-LEVEL
TEMPERATURES HAVE REMAINED WARM OF RECENT AND WE STILL HAVE NOT
WITNESSED MODEL GUIDANCE COVERAGE FOR SOME TIME. HOWEVER...THE GFS
DOES SHOW SLIGHTLY COOLER (-5C/-6C) TEMPERATURES AT 500MB OVER THIS
TIME (IF THEY CAN BE BELIEVED). FOR NOW WILL CONTINUE TO STAY
SLIGHTLY BELOW MODEL GUIDANCE ON POPS EACH DAY (50%-60%)...BUT STILL
ABOVE SEASONAL NORMS. THE SURFACE FLOW STILL LOOKS TO BE MAINLY OUT
OF THE SOUTHWEST ON BOTH SUN/MON. THE FAVORED MODEL (ECMWF) SHOWS
UPPER LEVEL ENERGY OFF OF THE GEORGIA/SOUTH CAROLINA COAST MOVING
EVER SO SLOWLY WESTWARD TOWARD THE NORTHERN FLORIDA PENINSULA. AS
THIS OCCURS UPPER RIDGING WILL RE-AMPLIFY ACROSS THE GOMEX AND
CENTRAL CONUS VEERING THE 700-500MB FLOW FROM NORTHWESTERLY TO
NORTHERLY ON SUN AND NORTHEASTERLY BY MON. HAVE BUMPED UP POPS BOTH
SUN/MON OVERNIGHT AS GFS/NAM/ECMWF FAIRLY IN GOOD AGREEMENT FOR
ABOVE NORMAL COVERAGE FOR SHOWERY PRECIPITATION OVER THE COASTAL
WATERS AND ALONG THE COAST. IF THIS OCCURS MAY HAVE TO WATCH FOR
RAIN BANDING NEAR THE COAST (SUN NIGHT)...ESPECIALLY FROM THE CAPE
SOUTHWARD...WITH LOW-TOPPED SHOWERS THAT MAY BE FAIRLY EFFICIENT AT
PRODUCING PRECIPITATION GIVEN DEEP LAYER MOISTURE PRESENT. MAX
TEMPERATURES EXPECTED TO REMAIN ABOVE AVERAGE AND IN THE LOWER 90S
ALONG THE COAST AND MIDDLE 90S OVER THE INTERIOR. LOWS REMAIN
CONSISTENT AND ABOVE CLIMO IN THE MIDDLE TO UPPER 70S.
TUE-FRI...THE TREND IS TO FAVOR THE 12Z/00Z ECMWF REGARDING THE
UPPER TROUGHING OVER THE SOUTHEASTERN U.S. DURING THIS PERIOD. THE
ECMWF/GFS ARE VERY DIFFERENT FROM ONE ANOTHER WITH THIS FEATURE.
THIS FEATURE IN THE VICINITY OF THE GEORGIA/FLORIDA BORDER EARLY IN
THE PERIOD CONTINUES TO SLOWLY RETROGRADE THIS ASSOCIATED ENERGY
ACROSS THE GULF COAST STATES THROUGH THE END OF THE WORK-WEEK. THE
SURFACE PRESSURE GRADIENT WILL CONTINUE TO REMAIN WEAK OVER THE
REGION THRU THIS TIMEFRAME. WILL KEEP SCATTERED SHOWER/STORM CHANCES
IN THE GRIDS/ZONES EACH AFTERNOON/EARLY EVENING. MAXES/MINS WILL
CONTINUE A COUPLE/FEW DEGREES ABOVE CLIMO ACROSS EAST CENTRAL
FLORIDA.
&&
.AVIATION...SCT MVFR-IFR VSBYS/ MVFR CIGS IN SHRA/TS STARTING AROUND
16Z...BECOMING SCT-NMRS A FEW HRS LATER. ACTIVITY SHOULD LINGER THRU
ABOUT 02Z-03Z NR THE EAST COAST.
&&
.MARINE...BUOYS RECORDING SOUTHWEST WINDS AROUND 10 KNOTS AND 2 TO 3
FOOT SEAS WITH PERIODS RANGING FROM 9 TO 13 SECONDS.
WINDS CLOSE TO THE BEACHES CAPE CANAVERAL SOUTH MAY SHIFT TO THE
SOUTHEAST AS THE EAST COAST SEA BREEZE TRIES TO FORM AND WORK ITS
WAY ONTO THE MAINLAND. WESTERLY STEERING FLOW WILL PUSH MID/LATE
AFTERNOON AND EVENING STORMS OFF THE MAINLAND AND ONTO THE NEAR
SHORE WATERS.
THE COMBINATION OF AN APPROACHING NEW MOON ON THE 10TH OF AUGUST...
LONG PERIOD SWELLS AND THE ASTRONOMICAL TIDE CYCLE WILL FAVOR AN
INCREASED THREAT FOR DANGEROUS RIP CURRENTS AT AREA BEACHES THRU
THIS WEEKEND AND EARLY NEXT WEEK.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
SHORT TERM...WIMMER
LONG TERM....MOSES
Hazardous weather outlook, Aug 7, 4:43 AM EST, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
543 AM EDT SAT AUG 7 2010
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-072000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
543 AM EDT SAT AUG 7 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
DEEP TROPICAL MOISTURE REMAINS IN PLACE OVER CENTRAL FLORIDA AHEAD
OF A WEAK LOW PRESSURE TROUGH NORTH OF THE STATE. SCATTERED SHOWERS
AND LIGHTNING STORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE
WEST COAST SEA BREEZE...AS WELL AS AROUND THE LAKE BREEZE NEAR
LAKE OKEECHOBEE FROM LATE THIS MORNING INTO THE AFTERNOON. THE
ACTIVITY IS EXPECTED TO INCREASE IN COVERAGE AS IT AFFECTS THE
INTERIOR COUNTIES BEGINNING IN THE EARLY AFTERNOON...AND THEN OVER
THE COASTAL COUNTIES DURING THE LATE AFTERNOON AND EARLY EVENING.
THE EAST COAST SEA BREEZE MAY FORM DURING THE LATE AFTERNOON...BUT
WILL REMAIN PINNED NEAR THE EAST COAST IF IT DOES. THIS COULD
INCREASE THE COVERAGE OF STORMS TOWARD SUNSET NEAR THE COAST SHOULD
STORMS APPROACHING FROM THE WEST INTERACT WITH THIS BOUNDARY.
THE MAIN STORM THREATS FROM STRONGER STORMS TODAY WILL BE HEAVY
RAINFALL OF ONE TO THREE INCHES IN A 60 TO 90 MINUTE PERIOD...FREQUENT
LIGHTNING AND GUSTY WINDS.
...RIP CURRENT IMPACT...
A SMALL SWELL FROM DISTANT TROPICAL STORM COLIN WILL PRODUCE A
MODERATE RISK FOR RIP CURRENTS AT AREA BEACHES TODAY. LOCAL BEACH
PATROLS HAVE REPORTED AN INCREASE IN THE NUMBER OF RESCUES OVER
THE LAST FEW DAYS. ALWAYS CHECK WITH A LIFEGUARD BEFORE ENTERING
THE SURF AND NEVER SWIM ALONE.
...MARINE THUNDERSTORM GUST IMPACT...
A FEW WIND GUSTS OF AROUND 35 KNOTS WILL BE POSSIBLE DURING THIS
AFTERNOON AND EARLY EVENING OVER INLAND LAKES AND THE INTRACOASTAL
AND NEAR SHORE ATLANTIC WATERS. MARINERS SHOULD BE ON THE LOOKOUT
FOR STORMS APPROACHING QUICKLY FROM THE WEST...AND SEEK SAFE HARBOR
IN ADVANCE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED SHOWERS AND STORMS ARE EXPECTED FROM THROUGH NEXT WEEK
AS DEEP MOISTURE IN PLACE OVER THE AREA. COVERAGE IS EXPECTED TO
BE HIGHEST ON SUNDAY...AND THERE IS THE POTENTIAL FOR HIGHER RAIN
CHANCES BEGINNING AROUND TUESDAY AS SOME LONG RANGE GUIDANCE IS
SUGGESTING THAT LOW PRESSURE MAY DEVELOP IN THE EASTERN GULF OF
MEXICO.
A FEW STRONG STORMS WITH FREQUENT LIGHTNING...GUSTY WINDS AND
VERY HEAVY RAINFALL WILL BE THE MAIN THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. HOWEVER...SPOTTERS ARE
ASKED TO REPORT ANY RAINFALL AMOUNTS OF TWO INCHES OR GREATER TO
THE NATIONAL WEATHER SERVICE IN MELBOURNE.
CRISTALDI
Tornado, Volusia
- When
- August 7, 12:10 PM EST to 12:11 PM EST
- Where
- Volusia County, 1.74 mi NE of Edgewater to 1.75 mi SE of Coronado Beach
- Rating
- EF0
- Path length
- 0.82 mi
- Path width
- 40 yd
- Property damage
- $58,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 29.001, -80.884
As a line of thunderstorms moved from the mainland to the Volusia County coast, a|waterspout formed over Browns Bay, a marshy area east of the intracoastal river. The waterspout moved onshore the adjacent barrier island in New Smyrna Beach and produced minor damage as it crossed to the Atlantic coast. Six homes received minor damage, and one home experienced more extensive damage as a small part of roofing plywood and shingles was removed. Insulation was blown to the ocean about a half mile away. See separate waterspout entry.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Minnesota, August 7 to 8, 2010$52,000 · EF4 · 14 events
- Tornado in North Dakota, August 7, 2010EF4 · 2 events
- Tornadoes and Damaging Wind in Wisconsin, August 7, 20109 injured · $450,000 · EF1 · 3 events
- Rip Current in North Carolina, August 7, 20101 death · 1 event
- Lightning Strike in Alabama, August 7, 20101 death · 1 event
- Tornado and Hail in Minnesota, August 7 to 8, 2010$65,000 · EF1 · 18 events
- Flash Flooding and Hail in Nevada, August 7 to 8, 2010$241,000 · 1 in hail · 5 events
- Lightning Strike in Arkansas, August 7, 20101 injured · $75,000 · 1 event
- Flash Flood and Hail in Mississippi, August 7 to 9, 2010$27,000 · 50 kt wind · 5 events
- Lightning Strikes in Texas, August 7, 2010$21,000 · 2 events
- Rip Current in Georgia, August 7, 20102 injured · 1 event
- Flash Flood and Hail in Colorado, August 7, 2010$5,000 · 1.5 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240419.